Diltiazem for esophageal spasm

Common Questions and Answers about Diltiazem for esophageal spasm

tiazac

Thanks for sharing. Its great to help others suffering from this rare condition. Its good you found your cure ..
Yes, mj, there is esophageal spasm. This term refers to simultaneous contractions of esophageal muscle at several different levels so that the normal movement of food down the esophagus is impaired. Symptoms can include chest pain (may simulate a heart attack) and difficulty swallowing solids and liquids (sensation of food sticking in esophagus). Symptoms can be precipitated by drinking thermally hot or cold liquids e.g. coffee or ice tea. Stress can also precipitate symptoms.
What I don't like is the fact it lasts much longer, like 15 minutes or so. I could take a Diltiazem. I've read it handles angina as well as esophageal spasms. Urrg. I've never had any stomach or reflux problems in my life.
Taking nitro sublingual as needed and diltiazem 180 mg daily. Dr. says small vessel disease or arterial spasm; thinks no more diagnostic tests would help. SOB and pain increasing. Other thoughts?
There are no consensus studies indicating the "best" treatment for esophageal spasm. Here are the options to consider. There are some studies that suggest calcium channel blockers (i.e. diltiazem) as well as antidepressants like trazodone and imipramine, can help. Nitroglcerine, as well as esophageal dilation, injection of botulinum toxin, as well as anticholinergic medications all have less evidence supporting them - but there are some positive anecdotal results.
It depends on what medication you're taking. I take diltiazem, although I take it for esophageal spasm. I don't have high blood pressure. I had to reduce the dose while in a study for a similar medication (PI). PIs can increase the amount of blood pressure medication in you if you take a calcium channel blocker like diltiazem.
I had to figure it out by myself what was wrong and actually had to ask for a potassium prescription. My internist had not ordered a potassium level for 1 1/2 years even though I was taking a diuretic for borderline hypertension. Should I be taking something other than what I'm taking to lower bpm? Is there something I should be taking to normalize the atrial rhythm. This situation has turned me into a virtual invalid overnight. The other question I had is, I guess, somewhat controversial.
do you mean people who have both coronary artery disease and angina as well as esophageal spasm? These are two different entities. The most important thing is to identify the cause of your angina...if it is from coronary disease and/or coronary spasm, then medicines like diltiazem as well as other classes of medicines (like beta blockers and nitrates) can help alleviate the discomfort. In some patients, the disease becomes advanced enough to require angioplasty to alleviate the discomfort.
Have you found anything that works for your esophageal spasm? Did you ever have that scope test, if so how was it?
With an abnormal esophageal motility test - any one of a variety of esophageal motility disorders can be causing your symptoms (i.e. achalasia or esophageal spasm). It is true that blood pressure medications are used to treat esophageal spasm. Examples include nifedipine (10 mg) or isosorbide dinitrate (10 mg) just prior to each meal. Another option would be long-acting diltiazem taken twice daily.
The spasms are helped by a daily dose of diltiazem (diltiazem is a high blood pressure medication that works by relaxing the smooth muscles - they found in low doses it works for some with esophageal spasm). I have had some luck with it. One of the very interesting parts of my trip to Mayo was that the GI doc there told me that because of the Prilosec twice a day, I need to have my B12 checked yearly and my Bone density (calcium) checked every other year due to absorption issues.
If I eat a meal and try to walk for more than 2 mins, I am on my knees gasping for air. If I have just a very small snack, I can walk for over a mile with just a small amount of throat discomfort.
Over a week ago for absolutely no identifiable reason my heart started skipping way more beats than usual. I can go hours with none and then have several hours where I'll have 2 or 3 a minute. It's setting me over the edge. I don't know if it's dangerous or not. I went to the ER the other day and they basically didn't care at all and just had me take Ativan and sent me home.
MedHelp Health Answers